Alabama, 2014

Damaging Winds in Alabama, April 4, 2014

April 4, 2014 · NWS BMX · 2 events in 2 counties and zones

During the early morning hours on Friday, April 4, a quasi-linear convective system (QLCS) moved into northwest Central Alabama ahead of a cold front. Although instability and wind shear due to an increasing low level jet were high enough to support severe storms, the QLCS weakened quickly as it entered the area as mid and upper level support pulled away from the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

During the early morning hours on Friday, April 4, a quasi-linear convective system (QLCS) moved into northwest Central Alabama ahead of a cold front. Although instability and wind shear due to an increasing low level jet were high enough to support severe storms, the QLCS weakened quickly as it entered the area as mid and upper level support pulled away from the area. Isolated wind damage was reported in Lamar and Fayette counties. The weakened line of thunderstorms continued to move across Central Alabama producing no other damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 4, 2:44 AM CST, 52 minutes earlier.

Area forecast discussion, Apr 4, 2:44 AM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
344 AM CDT FRI APR 4 2014

.DISCUSSION...

FIRST OFF...WILL OBVIOUSLY HAVE TO CONTEND WITH LINE OF
THUNDERSTORMS MOVING ACROSS MS AND POISED TO MOVE INTO ALABAMA.
NOTED A 51 KT GUST EARLIER THIS MORNING AT GLH...AND SUSPECT THIS
LINE WILL HAVE SIMILAR GUSTS ALONG IT IS RACES EASTWARD. ROUGH
ANALYSIS GETS THE LEADING EDGE OF THE STORMS INTO OUR NORTHWESTERN
COUNTIES JUST BEFORE 5 AM...AND APPROACHING I-59 BETWEEN 7 AND 8
AM. WOULDN'T BE SURPRISED IF THE LINE REACHES ITS PEAK INTENSITY
BEFORE IT ACTUALLY GETS TO ALABAMA...AS MUCH OF THE LARGE SCALE
FORCING IS LIFTING OUT TO OUR NORTH. HAVING SAID THAT...THE LINE
COULD VERY WELL STILL BRING SOME VERY INTENSE STORMS WITH QUITE A
BIT OF DAMAGING WINDS TO AREAS NORTH OF I-20/59 AND WEST OF I-65.
WITH THE LINE FULLY DEVELOPED NOW...AND WITH A GOOD HEAD OF
STEAM...MY CONFIDENCE IN SOME SORT OF REDEVELOPMENT THIS AFTERNOON
BACK BEHIND (ALONG THE ACTUAL COLD FRONT) IT IS REALLY WANING.
EVEN IF IT DECREASES TO BELOW SEVERE LEVELS AS IT MARCHES ACROSS
CENTRAL ALABAMA...IT WILL STILL HAVE A LARGE STABILIZING COMPONENT
TO IT. IN MY MIND...THE PRIMARY THREAT TO THE EASTERN HALF OF THE
AREA IS EITHER THE LINE HOLDS ITS INTENSITY AS IT MOVES IN...OR
THE CURRENT LINE RE-INTENSIFIES AS CONDITIONS WARM UP AHEAD OF IT
AFTER SUNRISE. A SCENARIO OF COMPLETE WEAKENING AND DEATH OF THE
LINE...TO BE FOLLOWED BY STORM DEVELOPMENT INDEPENDENT OF THE
LINE...JUST SEEMS LESS PLAUSIBLE.

ALL RAIN CHANCES SHOULD COME TO AN END THIS EVENING...WHICH WILL
LEAVE A RELATIVELY SHORT PERIOD OF RAIN FREE CONDITIONS.
HOWEVER...WITH THE FRONT GETTING HUNG UP ALONG THE COAST AND
ANOTHER VIGOROUS UPPER LEVEL TROUGH APPROACHING FROM THE
WEST...THE STAGE WILL BE SET FOR ANOTHER SOAKING SYSTEM LATE
SATURDAY INTO EARLY MONDAY.

THE OLD COLD FRONT IS FORECAST TO TURN AROUND (AND NOT DROWN)...
AND TRY TO MOVE NORTH AS A WARM FRONT. THIS WILL BE DIFFICULT AT
FIRST...AS A LARGE AREA OF RAIN IS FORECAST TO BREAK OUT ALONG AND
NORTH OF THE FRONT WHICH WILL TRY TO KEEP CONDITIONS COOLER. BUT
AS A SURFACE LOW FORMS AND BEGINS TO DEEPEN AS IT MOVES NORTHWARD
OUT OF THE GULF...LOW LEVEL WARM ADVECTION SHOULD EVENTUALLY HELP
PUSH THE FRONT NORTHWARD AT LEAST PART WAY ACROSS OUR CWA.

THE EXACT TRACK OF THE SURFACE LOW HAS AN IMPORTANT BEARING ON HOW
MUCH CONDITIONS CAN WARM UP AND SUBSEQUENTLY DESTABILIZE SUNDAY
AND SUNDAY NIGHT. EXPERIENCE TELLS ME ITS GOING TO BE A TOUGH
GO...BUT STILL POSSIBLE. AT THIS TIME...I THINK OUR ONGOING
MESSAGE OF A PRIMARILY SOUTHERN ALABAMA THREAT FOR SEVERE STORMS
IS STILL VALID...AND WILL MAINTAIN THE MENTION IN THE HWO.

WITH THE SURFACE LOW MOVING RAPIDLY NORTHWARD ON MONDAY...ANY
SEVERE THREAT THAT IS REALIZED WILL END BEFORE NOON. THAT WILL
LEAVE US WITH A DRYING AND COOLING WEST WIND. THE UPPER LEVEL FLOW
BECOMES BRIEFLY QUITE AMPLIFIED WITH A DEEP TROUGH RIGHT OVER US
ON TUESDAY...WHICH COULD ACTUALLY DEVELOP A FEW SHOWERS.
OTHERWISE...DRY CONDITIONS ARE INDICATED BY THE MODELS THROUGH
THE REMAINDER OF THE FORECAST PERIOD.

/61/

&&

.AVIATION...
06Z TAF DISCUSSION.

ISENTROPIC LIFT AND INCREASING LOW LEVEL MOISTURE WILL RESULT IN
CIGS LOWERING BACK TO MVFR OVERNIGHT. ALREADY BEGINNING TO SEE
LOWER CLOUDS ALONG THE COAST AND WILL BE SLIDING NORTHWARD. LOWEST
CIGS LOOK TO BE OBSERVED IN THE SOUTH AROUND TOI/MGM WHERE IFR IS
LIKELY. MODELS HAVE SLOWED A TOUCH IN THE OVERALL PROGRESSION OF
THE LINE OF STORMS. WITH THAT IN MIND THE ENVIRONMENT WILL BECOME
A TOUCH MORE MOIST AND IFR CIGS ARE NOW POSSIBLE AT ALL ALL SITE
BY 9 TO 12Z.

A WEAKENING LINE OF SHOWERS/STORMS WILL TRACK FROM WEST TO EAST
ACROSS CENTRAL ALABAMA BEGINNING EARLY THIS MORNING. CONTINUED TO
FINE TUNE THE START TIME OF THE STORMS AND SHOWERS WITH A BLEND OF
THE SREF AND NAM OMEGA FIELDS. THESE TIMES WILL MOST CERTAINLY
NEED TO BE ADJUSTED LATER TONIGHT AS THE SYSTEM MOVES CLOSER TO
THE AREA. ADDITIONAL DEVELOPMENT IS POSSIBLE ACROSS EAST/SOUTH
PORTIONS OF THE CWA THIS AFTERNOON AS THE ACTUAL COLD FRONT MOVES
THRU. MOST OF THIS WILL BE BETWEEN 18 AND 00Z.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  45  63  47  63 /  70   0  10  40  80
ANNISTON    72  46  64  47  63 /  70  10  10  40  80
BIRMINGHAM  72  46  64  48  62 /  70   0  10  40  80
TUSCALOOSA  73  47  65  49  63 /  70   0  10  50  80
CALERA      73  48  66  50  63 /  70   0  10  50  80
AUBURN      75  52  68  50  62 /  70  30  20  70  80
MONTGOMERY  79  54  69  52  65 /  50  20  30  80  80
TROY        79  56  70  52  65 /  50  30  30  80  80

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Apr 4, 2:15 AM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 AM CDT FRI APR 4 2014

ALZ011>015-017>050-050830-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
315 AM CDT FRI APR 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...REMAINDER OF TONIGHT.

THROUGH 7 AM...STORMS WILL MOVE INTO NORTHWEST CENTRAL ALABAMA AND
BRING A CHANCE FOR SEVERE THUNDERSTORMS. THE MAIN THREAT WILL BE
DAMAGING STRAIGHT LINE WINDS. HOWEVER...A SMALL CHANCE FOR A BRIEF
TORNADO CANNOT BE RULED OUT. THE BEST CHANCE FOR SEVERE WEATHER
DURING THE PRE DAWN HOURS WILL BE GENERALLY WEST OF INTERSTATE 65
AND NORTH OF INTERSTATE 59...WITH THE LINE APPROACHING THE
BIRMINGHAM METRO AREA BY AROUND 7 TO 8 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE INITIAL LINE OF STORMS IS EXPECTED TO WEAKEN THROUGH THE MORNING
HOURS AS IT MOVES EASTWARD. HOWEVER...ISOLATED STRONG TO SEVERE
STORMS WILL BE POSSIBLE INTO FRIDAY AFTERNOON ACROSS SOUTHERN AND
EASTERN SECTIONS OF CENTRAL ALABAMA. THE BEST CHANCES WILL BE ACROSS
LOCATIONS NEAR AND SOUTHEAST OF A LINE FROM DIXONS MILL...TO
CENTREVILLE...CALERA TO GADSDEN. THE MAIN THREATS WILL BE DAMAGING
WINDS AND LARGE HAIL. THE TORNADO THREAT SHOULD DIMINISH AS WE MOVE
INTO THE AFTERNOON.

THE SECOND THREAT OF SEVERE WEATHER WILL COME LATE SUNDAY EVENING
INTO MONDAY MORNING AS A STRONG SYSTEM MOVES NORTHEASTWARD FROM
THE MISSISSIPPI GULF COAST. THE MAIN THREAT AGAIN WILL BE DAMAGING
STRAIGHT LINE WINDS...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE...
AS WELL AS A THREAT FOR HEAVY RAINFALL AT TIMES. THE MAIN TIME FRAME
WILL BE FROM AROUND 10 PM SUNDAY THROUGH 10 AM MONDAY. THE AREA
IMPACTED WILL BE GENERALLY ALONG AND SOUTH OF A DEMOPOLIS...TO
CLANTON...TO ALEXANDER CITY LINE. THERE REMAINS SOME UNCERTAINTY
WITH THIS SYSTEM...SO THESE TIMES MAY NEED TO BE ADJUSTED SOME AS WE
GET CLOSER TO SUNDAY. THE POTENTIAL AREAS AFFECTED ARE SUBJECT TO
CHANGE AS WELL.

WINDS ON MONDAY BEHIND THE SYSTEM MAY BE RATHER BREEZY ACROSS
CENTRAL ALABAMA WITH SUSTAINED WINDS OF 15 TO 25 MPH ALONG WITH
HIGHER GUSTS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED OVERNIGHT THROUGH FRIDAY AFTERNOON...AND AGAIN SUNDAY
EVENING INTO MONDAY MORNING.

08/MK

The radar

The Columbus AFB radar (KGWX), 17 km away, was scanning. The volume nearest the first event began at 09:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lamar

When
April 4, 3:36 AM CST
Where
Lamar County, 3.45 mi S of Detroit
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.980, -88.170

Numerous trees were blown down between Detroit and Sulligent.

Thunderstorm Wind, Fayette

When
April 4, 4:00 AM CST
Where
Fayette County, 3.86 mi WSW of Glen Allen
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.889, -87.806

Trees were blown down along County Road 49, south of Winfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515575, 515576.